Skip to content
My WebMD Sign In, Sign Up
My husband and I are trying to get pregnant. He is taking citalopram
avatar
mrsmonroe1 posted:
My husband and I are trying to get pregnant. He is taking citalopram, and I am concerned that his sperm will have side effcts that will affect the fetus. I have tried to research, but I am not sure the right questions to ask. What if it causes brain/physical damage to the fetus. We fight about it because he thinks my concerns are stupid. He says there are no physiological effects to his body. But I checked the common side effects. Low sperm count and sex drive were both listed.
My husband is not depressed, he only has stress and anxiety (job related), so I do not know why thy put him on an antidepressant to begin with. I am at my wits end as to how to discuss this with him(because it always ends in a fight). But this is my first child I will have, and I am 33 years old, so to me every aspect that could affect my potential unborn child is very serious to me. mrs.monroe
Reply
FirstPrevious12NextLast
 
avatar
BabyLovesPrada responded:
Mrsmonroe (((HUGS))) I can understand how you feel about the age thing (just turned 34) and want to do everything to make sure you give your baby the best chances at a healthy life. I do NOT feel that your concerns are stupid and I am so sorry he is making you feel that way. I would keep researching and see what you can find- or maybe even talk to his doctor, just be careful- just because something is written on the web does not mean its a 100% true. I know some other girls who are ttc/currently KU, I will ask them to swing by, they will ahve good advice (((HUGS))))

Lyndee
 
avatar
butterfly19790424 responded:
Im not TTC or even close to it. I just wanted to tell you that I don't think you are stupid, either. When I was reading on TTC I read up on everything and was cautious about everything. I gave up soda and any type of caffeine until I was told by my doc moderation was okay for those things.

I think if I was in your shoes, I would call the doc and express my concerns about the medication.

(((HUGS)))
 
avatar
BabyLovesPrada replied to butterfly19790424's response:
Good Advice, Rita, thanks for swinging by, even though you are not TTC, I knew you (like the others) would be supportive, thank you!
 
avatar
butterfly19790424 replied to BabyLovesPrada's response:
Thanks, Lyndee!

I just read what I wrote.. Sheesh I meant to say when I was TTC I read up on everything that dealt with TTC'ing. I know I drove people crazy, but after my first miscarriage I wasnt taking chances with anything until I got past the 2nd trimester of my pregnancy.
 
avatar
Jen_FLMom responded:
In my job I have direct access to doctors and nurse practitioners in both medical and mental health specialties and we give citalopram quite frequently so they are familiar with it. I would be happy to ask some of them about your concerns and see what they have to say.
 
avatar
mrslee97658 responded:
I don't think your concerns are stupid. I am currently almost 10 weeks pregnant and I still won't touch caffeine. I have suffered 2 losses so I am not taking any chances. I agree with Bfly and I would call the Dr. and see what they say. GL.
(Me)Ruth (27), DH Steve (42), DS1 Tavion(10),DD Shakayla(8),DS2 Brandon(4), DS3 Kobie(3) and m/c 8/21/10 hoping to ttc again soon.
 
avatar
ImMe26 replied to mrslee97658's response:
I also think its natural to have fears of things that can affect the baby.Its not stupid by any means...

For instance- Im not TTC- wish I could...but when I was pregnant with my son in '08 I was prescribed a med for a UTI. I picked it up at the pharmacy and immediately took the first pill. Only after I read the material stapled to the front. Im big huge letters it says "DO NOT TAKE IF YOUR ARE PREGNANT OR PLANNING TO BECOME PREGNANT "....I went balistic(sp?) I even pulled over to the side of the road my make myself ,throw up the pill.....I called the Dr office and they explained that the manufacters put that info on there for their legal benefit, to keep from being sued, if a baby comes our deformed ..etc....but that it is infact a "safe" drug to take while pregnant...and the risk of carrying the baby with a serious UTI is more harmful . I also had to take very risky meds for a STD and those can even cause you to miscarry...but tada today I have a happy, healthy 2 1/2yr old lil boy!

I say run it by your Dr , no harm in asking and they can ease your fears.JMHO.
 
avatar
ImMe26 replied to ImMe26's response:
My bad meant to say, I read the stapled stuff on the front afterwards...lol...sorry..
 
avatar
BabyLovesPrada replied to Jen_FLMom's response:
Jen, let me speak on behalf of Mrsmonroe- since she may not be able to get to a computer today, I would LOVE it if you would please ask your qualified peeps

PS, you better not change LO pic anytime soon, she is such a cutie : )
 
avatar
Jen_FLMom replied to BabyLovesPrada's response:
I might update it though...her face still looks pretty much the same but all of a sudden her hair is GROWING!!! It is really curly but when it is wet it's halfway down her back. I have a cute one on FB of her all dressed up as Cinderella for Halloween.

 
avatar
jlbelknap35 responded:
I understand your concers and was like that when TTCing with #1. Sense my DS came so quickly this time around I am not so concerned about everything. Sense you are concerned you could always ask him to go get his sperm count checked, that will tell him if the meds are effecting him or not. I will either give you peace of mind or him a "told you so" and he can change something. They might however effect his sex drive and if you realize he isn't wanting it as much viagra can actually help that too. My husband was on antidepresents a few years ago for panic attacks and he had nothing to do with sex. I would do anything and everything and nothing . He went to the docs as soon as he realized this and sayed if it didnt get better they would just perscribe him viagra but he decided to get off of them and find other ways to chill out besides meds. But start with seeing if he will get his count checked just to make you happy and ease your mind. It will at least be proof one way or another. But just my best advice on TTCing is just have fun with it and usually when your least expecting it will come.
 
avatar
BabyLovesPrada replied to Jen_FLMom's response:
NO!

lol, just kidding
 
avatar
Jen_FLMom responded:
Hi again Mrs. Monroe,

Sorry for the delay in my response but I was waiting for my "person of choice" to ask about your concerns to come back to work. He is a psychiatrist and the head of the mental health department for my company and I trust his knowledge completely. I explained your concerns and he told me that citalopram has a low risk of side-effects on a fetus if the mother takes them more at the end of pregnancy than the beginning but there is nothing that indicates ANY risk to a baby that is conceived while the father is taking it. I hope this helps set your mind at ease! GL
 
avatar
elleknait responded:
Dear Mrs. Monroe,
Can I provide an alternate opinion to that of the many (understandably) cautious women ttc here? I am about to be-ttc, and I have done all the research on citalopram (I am taking it currently and weaning off of it.) Your husband was prescribed this medication by a doctor. While I understand that it can be over prescribed, I think you could be more sensitive to his needs. Presumably he wants to have a baby, too, and him saying that your concerns are "stupid" might be a guy's way of handling his guilt and his own fears that he is in some way jeopardizing your success at conceiving--or worse, your baby's health. You aren't a doctor, and that's right--you don't know why a medical professional put him on the drug, because maybe he has not filled you in on how he's feeling because you downplay his diagnosis. How do you know he's not depressed? Even if anxiety is job (or life)-related, he is still dealing with it every day. And, to echoJen_FLMom 's comments, there are no effects to men taking citalopram while trying to conceive.


Spotlight: Member Stories

I'm a 27 year old married mommy to 2 beautiful little girls, ages 6 and 15 months. My husband is an amazing man and a wonderful father. He works 2...More

Helpful Tips

Be the first to post a Tip!

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.